Keratosis Pilaris and its Subtypes

Associations, New Molecular and Pharmacologic Etiologies, and Therapeutic Options

Jason F. Wang; Seth J. Orlow

Disclosures

Am J Clin Dermatol. 2018;19(5):733-757. 

In This Article

Medications Causing KP-like Lesions

Cyclosporine

KP may arise in patients receiving cyclosporine (Table 6).[219] Graft-versus-host disease (GVHD) is a common complication in transplant recipients, and cutaneous manifestations, including KP, are frequently the presenting symptoms. A retrospective study of 100 patients with chronic GVHD after hematopoietic stem cell transplantation found KP in 1% (1/100) of the cohort; however, many of these patients were receiving cyclosporine, a known cause of KP.[220]

B-Raf Inhibitors

Generalized eruptions of diffuse follicular keratotic papules are common in patients treated with inhibitors of the serine/threonine kinase B-Raf (Table 6).[221–223] In patients treated with the B-Raf inhibitor dabrafenib, KP is more likely to develop in younger patients (p = 0.02), and it seems to be protective against developing seborrheic keratoses (p = 0.05).[223] Although combined treatment with mitogen-activated protein kinase (MAPK) inhibitors prevents some skin toxicities, it does not prevent KP. Vemurafenib may also cause KP,[224–228] potentially because of activation of downstream protein kinase R-like endoplasmic reticulum kinase (pERK) in follicular epithelial cells.[229] Paradoxical activation of the MAPK pathway by vemurafenib is another possible mechanism, affecting both keratinocyte differentiation and melanocyte proliferation, as shown by a case report of KP, eruptive melanocytic nevi, and hidradenitis suppurativa in a patient receiving vemurafenib.[230] B-Raf inhibitors are thought to induce aberrant signaling in the MAPK pathway, another plausible mechanism for the development of KP.[231]

Tyrosine Kinase Inhibitors

Nilotinib is a second-generation selective inhibitor of the Bcr-Abl tyrosine kinase that has been known to induce both KP and KPA (Table 6).[232–237] The pathogenesis of this reaction is unclear; nilotinib may affect the tyrosine kinase receptors of hair follicles, affect the c-Kit receptor in basal skin cells, or have off-target effects against Raf, which could explain its shared toxicity with B-Raf inhibitors.[232,234,238] Dasatinib, another second-generation Bcr-Abl tyrosine kinase inhibitor (TKI), can also induce KP.[235] In a case series of nine patients receiving single or combination TKI therapy, six receiving nilotinib, three receiving dasatinib, and two receiving ponatinib, all developed KP-like lesions, which resolved with dose reduction, cessation, or TKI switching.[238]

Erlotinib is a TKI that inhibits epidermal growth factor receptor (EGFR) and may induce KP, perhaps due to the role of EGFR in the skin and hair follicle signaling.[239] Sorafenib is a TKI with several targets, including vascular endothelial growth factor receptor, platelet-derived growth factor receptor, and several Raf kinases, the latter of which most likely explains why a number of patients receiving sorafenib in one study developed generalized KP.[240]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....